Vancomycin Use Tied to Kidney Damage in Kids

Children who receive a high-dose intravenous infusion of a common antibiotic for drug-resistant bacterial infections have an increased risk of kidney damage.

Children who receive a high-dose intravenous infusion of a common antibiotic for drug-resistant bacterial infections have an increased risk of kidney damage, according to new research published in Annals of Pharmacotherapy.

With little information on the subject, researchers set out to identify the incidence of acute kidney injury (AKI) among children taking vancomycin, as well as the factors associated with increased risk of AKI. The results showed that the higher the dosage and the longer the treatment duration, the more likely a child is to experience AKI.

The 175 patients included in the study were aged 3 months to 19 years and admitted to a pediatric hospital between February 2009 and September 2010. Of those patients, 24 (13.7%) met AKI criteria.

The researchers found that the risk of AKI increased by 16% with each 5 mg/kg increase in vancomycin dosing, and the odds of AKI also increased with each added day of therapy. Concomitant nephrotoxic medications also added to the risks.

“If a pharmacist can help limit the use or duration of other concomitant medications, that may also be helpful,” lead study author Elizabeth Sinclair, PharmD, a pediatric clinical pharmacy specialist at Texas Children’s Hospital, told Pharmacy Times.

Dr. Sinclair explained that her team’s interest in vancomycin and AKI stemmed from a consensus statement from the American Society of Health-System Pharmacists, the Infectious Diseases Society of America, and the Society of Infectious Diseases Pharmacists, which provided guidelines on target troughs for vancomycin monitoring in adults (>10 mcg/ml and 15 to 20 mcg/ml for serious infections), but did not include trough goals for pediatric patients.

“However, at the study institution we, like many other children’s hospitals, began using these higher trough goals,” Dr. Sinclair told Pharmacy Times. “To reach these goals, we were needing higher doses of vancomycin.”

After conducting the study, the authors found that children who experienced AKI typically received vancomycin for 8 days, while those who did not show signs of AKI underwent only 4 days of treatment. Furthermore, the average dose of vancomycin among children who later developed AKI was 10 mg/kg higher than the average dose for those who did not.

The study authors recommended weighing the pros and cons of using a higher dose of vancomycin for each child. They also suggested monitoring for AKI, especially when the patient is given a high dose, receives therapy for a longer period of time, or is taking nephrotoxic medications.

“I think it’s important to look at each patient on an individual basis and consider their acuity of illness and site of infection when determining goals of therapy,” Dr. Sinclair told Pharmacy Times. “Likewise, one should also consider the patient’s clinical response to therapy.”

For example, Dr. Sinclair said, a patient who is clinically improving could still have a level slightly below the trough goal. In that case, increasing the vancomycin dose may require weighing the risks and benefits. Dr. Sinclair also recommended checking trough levels among patients on extended courses of vancomycin, even if the dosages remain stable.

The researchers concluded new drugs that could curb AKI but still provide relief from bacterial infections are needed.